MAUDE Adverse Event Report: ROCHE DIAGNOSTICS COAGUCHEK VANTUS; PROTHROMBIN TIME MONITOR

ROCHE DIAGNOSTICS COAGUCHEK VANTUS; PROTHROMBIN TIME MONITOR
Model Number COAGUCHEK INRANGE
Medical Device Problem Codes Device Difficult to Setup or Prepare (1487); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Anemia (1706); Gastrointestinal Hemorrhage (4476); Insufficient Information (4580)
Date of Event 12/08/2022
Type of Reportable Event Serious Injury
Event or Problem Description
We received an allegation that the coaguchek vantus meter may have contributed to a patient's gastrointestinal (gi) bleeding.The reporter initially called because the meter was allegedly not working and the nurse was unable to complete the test.The meter log was checked and the following errors were noted: m-42, m-26, e-68, and m-31.During the call, the reporter also mentioned that the patient was just recently released from the hospital due to gi bleeding.The last meter result prior to the alleged gi bleeding was on (b)(6) 2022.The meter result on (b)(6) 2022 from the meter memory was reported to be > 6.0 inr.The patient reportedly skipped warfarin for 3 days "and then half a pill" based on this result.The reporter stated that the patient did not test on the meter in (b)(6) 2022 and also did not have home health do tests on the meter.The reporter stated that the patient had home health do a venous draw to test inr in (b)(6) 2022, but did not receive results until after the patient was admitted to the hospital.The reporter stated that on (b)(6) 2022, the patient was very pale and had a black bowel movement.The patient reportedly had iron and "pepto" which the reporter stated could also cause black bowels.The next morning, the patient reportedly had another black bowel movement but was tinged with blood.An ambulance was reportedly called and the patient was reportedly admitted to the hospital for a gi bleed and was very anemic.The patient was reportedly placed in the intensive care unit (icu) and had four blood transfusions, a colonoscopy, and an endoscopy.The cause for the bleeding was reportedly not found.The patient was reportedly hospitalized starting (b)(6) 2022 until (b)(6) 2022 when the patient was released.The reporter stated that she does not know what the inr was while in the hospital, but stated that the hospital wanted the patient's inr inr to be around 2.0 inr at release.The patient's therapeutic range was requested but not provided.The interval of testing is reportedly weekly after the hospital stay.The test strip lot number is 63657521.The expiration date was requested but not provided.This mdr is being submitted with an abundance of caution.
 
Additional Manufacturer Narrative
The test strips are no longer available for investigation.The meter was requested for investigation.A follow-up report will be submitted when the meter is returned.On a regular basis, coaguchek strips of lots currently valid in the market are tested as part of routine retention testing and the results have passed the internal inspection.  per product labeling: "coaguchek method uses human recombinant thromboplastin.Therefore, the comparability to tests using other human recombinant thromboplastins is best, whereas higher deviations can occur with other thromboplastin types.However, those higher differences between thromboplastins of different (rabbit, bovine) origin are not an issue specific for coaguchek assays.Similar differences can be observed when a human recombinant thromboplastin-based laboratory method is compared with several other (rabbit, bovine) laboratory methods."  the following errors were noted from the meter log: m-42, m-26, e-68, and m-31.Product labeling states: "sample too small [m-42] not enough sample was applied.Repeat test with a new test strip." "power failure [e-68] there was an unexpected interruption of the meter's power supply.Repeat your last procedure." "test strip error [m-26] test strip removed during test.Repeat test with a new test strip." "batteries empty [m-31] batteries are nearly empty.Replace batteries now." occupation: patient/consumer.The reporter is the patient's daughter.
 
Additional Manufacturer Narrative
In mfr report ref #1823260-2023-00419-00, "b5 - describe event or problem" should have been: "we received an allegation that the coaguchek vantus meter may have contributed to a patient's gastrointestinal (gi) bleeding.The reporter initially called because the meter was allegedly not working and the nurse was unable to complete the test.The meter log was checked and the following errors were noted: m-42, m-26, e-68, and m-31.During the call, the reporter also mentioned that the patient was just recently released from the hospital due to gi bleeding.The last meter result prior to the alleged gi bleeding was on (b)(6) 2022.The meter result on (b)(6) 2022 from the meter memory was reported to be > 6.0 inr.It was reported that the patient skipped warfarin doses for 3 days and then took a half pill of warfarin based on the result.The reporter stated that the patient did not test on the meter in (b)(6) 2022 and also did not have home health service do tests on the meter.The reporter stated that the patient had a home health nurse perform a venous draw to test inr on (b)(6) 2022, but did not receive results until after the patient was admitted to the hospital.The reporter stated that on (b)(6) 2022, the patient was very pale and had a black bowel movement.The patient reportedly had iron and "pepto" which the reporter stated could also cause black bowels.The next morning, the patient reportedly had another black bowel movement but was tinged with blood.An ambulance was reportedly called and the patient was reportedly admitted to the hospital for a gi bleed and was very anemic.The patient was reportedly placed in the intensive care unit (icu) and had four blood transfusions, a colonoscopy, and an endoscopy.The cause for the bleeding was reportedly not found.The patient was reportedly hospitalized starting (b)(6) 2022 until (b)(6) 2022 when the patient was released.The reporter stated that she does not know what the inr was while in the hospital.The reporter stated that the hospital wanted the patient's inr to be around 2.0 inr at release.The patient's therapeutic range was requested but not provided.The interval of testing is reportedly weekly after the hospital stay.The test strip lot number is 63657521.The expiration date is jan-2024.This mdr is being submitted with an abundance of caution.".

Brand Name
COAGUCHEK VANTUS
Common Device Name
PROTHROMBIN TIME MONITOR
Manufacturer (Section D)
ROCHE DIAGNOSTICS
9115 hague road
indianapolis IN 46250 0457
Manufacturer (Section G)
ROCHE DIAGNOSTICS GMBH
sandhoferstrasse 116
na
mannheim (baden-wurttemberg) 68305
GM   68305
Manufacturer Contact
amy nelson
9115 hague road
na
indianapolis, IN 46250
3174767531
MDR Report Key16344562
Report Number1823260-2023-00419
Device Sequence Number6836923
Product Code GJS
UDI-Device Identifier00365702700499
UDI-Public00365702700499
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K170960
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberCOAGUCHEK INRANGE
Device Catalogue Number07729952160
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/10/2023
Supplement Date Received by Manufacturer02/10/2023
Initial Report FDA Received Date02/09/2023
Supplement Report FDA Received Date03/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
WARFARIN.
Outcome Attributed to Adverse Event Life Threatening; Hospitalization; Other;
Patient Age83 YR
Patient SexFemale